Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

August 20, 2019Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 20, 2019, 2:12 AM CDT for Faribault County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 2:12 AM CDT (07:12 UTC)
Expired
Aug 20, 2019, 2:45 AM CDT
In force
33 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS83 KMPX 200712
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT Tue Aug 20 2019

MNZ092-200745-
Faribault-
212 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FARIBAULT COUNTY...

At 211 AM CDT, a strong thunderstorm was located over Delavan, or 26
miles east of Fairmont, moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Wells, Easton, Delavan, Brush Creek, Walters and Baroda. 

This includes Interstate 90 between mile markers 136 and 142.
 
LAT...LON 4376 9410 4382 9407 4377 9365 4360 9365
TIME...MOT...LOC 0711Z 291DEG 28KT 4375 9397 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 19, 11:15 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1115 PM CDT Mon Aug 19 2019

.UPDATE...
Issued at 1112 PM CDT Mon Aug 19 2019

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 401 PM CDT Mon Aug 19 2019

Quiet start to the forecast period through this evening, but
thunderstorm chances return overnight and through the day tomorrow
as a cold front advances through the region. Southwest flow has
developed this afternoon on the back side of departing high
pressure and ahead of a cold front dropping south across the
international border. This warm advection will bring in much more
humid air through tomorrow morning, with upper 60s dewpoints
already present across southwest Minnesota and low to mid 70s
dewpoints over northeast nebraska expected to eventually make
their way into the region. With 2000-3000 J/kg MUCAPE building in
this increasingly unstable atmosphere, a compact shortwave
skirting just south of the Minnesota/iowa border is expected to
intitiate a thunderstorm complex overnight, and track southeast
through Iowa. There is a chance this complex initiates far enough
north to impact the I-90 corridor, but expect the bulk of this
activity to remain south of the CWA. North of this complex, some
guidance suggests a band of thunderstorms induced by forcing along
the low-level jet forming out ahead of the advancing cold front.
Best chances for these thunderstorms will be across western and
southern Minnesota, with uncertainty on how far east they will
linger into central and eastern Minnesota as forcing will be
waning after sunrise. Can't rule out some isolated damaging wind
gusts or large hail with these thunderstorms given the unstable
atmosphere in place.

Another round of showers and thunderstorms looks possible along
the cold front as it passes from central Minnesota into west-
central Wisconsin late tomorrow morning into the evening. Despite
up to 2000 J/kg MUCAPE present out ahead of this front,
thunderstorm development will be conditional on how widespread
cloud cover will be during the day and on whether any shortwave
energy can pivot this far south from the upper low lover Manitoba.
For now, cloud cover looks to remain fairly stout throughout the
day so have kept PoPs in the chance range to account for this
conditional threat. If thunderstorms are able to initiate along
the front, bulk shear of 30- 40 kts along with the unstable
atmosphere will be sufficient to support at least an isolated
severe weather threat Tuesday afternoon- evening. Damaging wind
gusts and large hail would be the primary hazards.

Temperatures Tuesday will depend on the amount of cloud cover
present during the afternoon, but a muggy day is expected as
dewpoints rise into the upper 60s to low 70s. Highs in the low to
mid 80s are possible if skies clear out, with highs in the 70s/low
80s looking more likely under more cloud cover. Much cooler and
drier air filters in behind the front Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 401 PM CDT Mon Aug 19 2019

Not much has changed with thinking in the long term, with what
will be two of the nicest weather days of the year Wednesday and
Thursday, followed by increasing humidity and chances for
thunderstorms this weekend.

For Wednesday and Thursday a strong h5 low by James Bay with a
building ridge in its wake across central Canada will promote the
development of a surface high over the Canadian Prairies that will
slowly spread across the upper MS Valley Wednesday and Thursday.
This will drop dewpoints down into the 40s and 50s, with highs in
the low to mid 70s and lows in the upper 40s to mid 50s,
absolutely perfect weather to kick off the MN State Fair.

For the end of the week, a strong short wave will move across
southwestern Canada into the Canadian Prairies. This will knock
down the Canadian ridge and will leave behind an upper trough that
will remain across western Canada into the northern CONUS through
the weekend. This first wave will send a cold front into MN Friday
night, but as this upper wave moves toward western Hudson Bay,
we'll see the upper flow become more parallel to the front, which
means once this front arrives, we will be dealing with it bouncing
between eastern MN and the eastern Dakotas until a kicker wave
finally shunts it east of the area Monday or Tuesday next week.
Southerly winds with the front in the area will allow dewpoints to
creep back up, likely back into the mid 60s/low 70s. This
moisture in turn will support the development of an unstable
airmass and the result is the prolong period of PoPs in the
forecast starting Friday afternoon in western MN and lasting
through Monday. Through all of this, the windows where storms look
most likely are Friday night when the front initially arrives.
After that, it will retreat west on Saturday before returning
Sunday, so precip chances really pick up again Sunday into Monday.
Given instability/shear parameters, some severe weather would be
possible with any activity we see, so that will be something to
keep an eye on as we approach the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Aug 19 2019

VFR with mostly clear skies this evening. RA/TSRA chances develop
overnight at AXN/RWF/RNH and after daybreak at STC/MSP. Ceilings
will begin to lower overnight with MVFR conditions expected by
tomorrow morning at MN terminals and by late morning at RNH/EAU.
IFR ceilings appear possible across western MN where ceilings will
be lower. A thunderstorm complex is expected to develop over
southwest MN and generally progress east along the I-90 corridor
overnight, but confidence is low on how widespread thunderstorm
coverage becomes north of this complex through tomorrow morning.
Best chances for RA/TSRA will be at AXN/RWF/MKT, but have
maintained PROB30 mentions at all MN terminals.

KMSP...Ceilings are expected to lower overnight, with MVFR
ceilings expected by mid-morning. Two periods of RA/TSRA appear
possible: late morning/early afternoon and then again tomorrow
evening, but confidence remains low in how widespread coverage
will be at the terminal.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind NE 5 kts.
Fri...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...ETA
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Aug 19, 1:24 PM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
124 PM CDT Mon Aug 19 2019

MNZ041-042-047>049-054>058-064>067-073>075-082>084-091>093-201830-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Blue Earth-Waseca-Martin-Faribault-
Freeborn-
124 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms overnight into Tuesday
morning. A marginal risk for severe thunderstorms exists, with
strong gusty winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms during the day on Tuesday, and
then again Friday through Sunday. There severe weather risk is
low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated tonight.

MNZ043>045-050>053-059>063-068>070-076>078-085-WIZ014>016-023>028-
201830-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Steele-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
124 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms during the day on Tuesday.
A marginal risk for severe thunderstorms exists, with strong
gusty winds and large hail the primary hazards. Additional chances
for thunderstorms are possible Friday through Sunday. The severe
weather risk this weekend appears low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated tomorrow.

In the hours before

Special weather statement, Aug 20, 12:06 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 AM CDT Tue Aug 20 2019

MNZ074-200530-
Brown-
1206 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN COUNTY...

At 1205 AM CDT, a strong thunderstorm was located 7 miles northeast
of Jeffers, or 17 miles north of Windom, moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Comfrey.

LAT...LON 4411 9510 4418 9510 4423 9493 4411 9488
TIME...MOT...LOC 0505Z 248DEG 19KT 4412 9507

SPD
Special weather statement, Aug 20, 12:32 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT Tue Aug 20 2019

MNZ074-082-200600-
Brown-Watonwan-
1232 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BROWN AND
NORTHWESTERN WATONWAN COUNTIES...

At 1232 AM CDT, a strong thunderstorm was located over Comfrey, or 21
miles northeast of Windom, moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Comfrey and Sveadahl.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4408 9486 4411 9487 4411 9493 4416 9493
      4420 9467 4407 9467
TIME...MOT...LOC 0532Z 272DEG 19KT 4412 9488

SPD
Special weather statement, Aug 20, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT Tue Aug 20 2019

MNZ092-200745-
Faribault-
212 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FARIBAULT COUNTY...

At 211 AM CDT, a strong thunderstorm was located over Delavan, or 26
miles east of Fairmont, moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Wells, Easton, Delavan, Brush Creek, Walters and Baroda.

This includes Interstate 90 between mile markers 136 and 142.

LAT...LON 4376 9410 4382 9407 4377 9365 4360 9365
TIME...MOT...LOC 0711Z 291DEG 28KT 4375 9397

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:06 AM CDTSpecial Weather StatementMPXBrown24 min
Aug 20, 12:32 AM CDTSpecial Weather StatementMPXBrown28 min
Aug 20, 2:23 AM CDTSpecial Weather StatementMPXMartin37 min
Aug 20, 2:45 AM CDTSpecial Weather StatementMPXMartin45 min
Aug 20, 3:27 AM CDTSpecial Weather StatementMPXMartin48 min
Aug 20, 5:08 AM CDTSpecial Weather StatementMPXBrown, Martin, Watonwan52 min
Aug 20, 6:02 AM CDTSpecial Weather StatementMPXBrown, Watonwan58 min
Aug 20, 6:20 AM CDTSpecial Weather StatementMPXTodd40 min
Aug 20, 6:33 AM CDTAreal Flood WarningMPXBrown, Watonwan117 min
Aug 20, 6:44 AM CDTSpecial Weather StatementMPXMorrison46 min
Aug 20, 7:20 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison25 min
Aug 20, 7:33 AM CDTAreal Flood WarningMPXMartin117 min
Aug 20, 7:47 AM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs, Sherburne28 min
Aug 20, 8:15 AM CDTSpecial Weather StatementMPXIsanti, Sherburne, Stearns45 min
Aug 20, 8:48 AM CDTSevere Thunderstorm WarningMPXWright27 min
Aug 20, 9:13 AM CDTSevere Thunderstorm WarningMPXHennepin, Wright19 min
Aug 20, 10:56 AM CDTSpecial Weather StatementMPXWaseca34 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.